But knowledge is power, right?
What is the deal with otherwise healthy type I's dying in their sleep from hypos? I had kind of assumed (or maybe convinced myself) that there had to be more to the story, like drugs or drinking, but I'm losing my resolve. Is it really just a crap shoot to go to sleep every night? Is it a Q of glycogen stores in the liver -- and if so, how does one make sure they're stocked up?
I've gone into shock a few times, during my sleep. I've never lived alone, so there was always someone to rescue me, though.
An endo told me that glycogen will eventually bring you back. I don't know if that's true or not. I found this horrible article while searching for answers:
I'm guessing ketones will keep the body going, but not the brain. If you use a pump, set your auto off! Mine is @ 14hrs.
Terrible story. :(
I think I've had dozens, maybe even hundreds of lows in my sleep and I think I've slept through maybe half or more. When I wake up my bloodsugar is usually in the high 300's. That's usually my only clue that I've been low.
I actually would not say that the auto off killer that poor young woman, the improper settings on her pump were her demise. Read this excerpt:
On Oct. 25, 2000, a Wednesday, Sylvia met with Emily Holing, a diabetes educator at the UW clinic. Holing hooked up Sylvia's pump and showed her how to use it.
This same afternoon, Holing documented two episodes of hypoglycemia for Sylvia, 15 minutes apart. Each time Sylvia needed to drink orange juice.
Holing didn't activate the Auto-Off on Sylvia's pump. She understood the feature, Holing said later, but didn't think Sylvia should use it. "I don't want the insulin interrupted during pregnancy," Holing said in a deposition. She advised Sylvia to use a "buddy system," with a friend or relative making regular checks on her. Sylvia had pizza that evening, then drove home. She wouldn't be heard from for three days.
As far as I am concerned, her diabetes educator set her pump up WRONG! She had two hypos while meeting with her educator!
The most aggressive estimates of rates of death for people with type 1 diabetes from hypos is 2-4% by Cryer in 2003. His estimates lump in a wide range of causes of death (including a range of cardiovascular problems) and probably are way too high.
In practice, hypoglycemia awareness and counterregulation protect us against harm. With a harsh low, even most T1s will countreregulate and dump glucose to fight against a potentially harmful low, this is why you see a high blood sugar after a hypo episode. And while it is true that as you get older, you have autonomic problems, etc, and you do become more vulnerable to really dangerous lows, I have just not seen studies suggesting that lots of people are passing because of hypos.
If hypos were truly taking us at high rates, I think we would hear it here from our thousands of members.
Once again, bsc, excellent point. Unfortunately, it seems this happens too often, but rarely with such tragic results. Clearly the whole thing should have been avoided, but would she have come to if auto off had been enabled?
I don't know. Often tragic accidents happen through a cascade of failures. Correcting any one of which could have avoided the outcome. That is probably the case here.
Auto Off has absolutely nothing to do with the hypos she had while setting up her pump. Auto Off is a feature you can turn on that, if you do not touch a button on the pump in x hours (this is user defined), the pump will automatically turn off all insulin delivery. What does her having 2 hypos while setting up the pump have to do with that?
More than likely her hypos while setting up the pump were related to her previous meal bolus and/or her Levemir/Lantus/NPH doses. It takes about 3 hours to start someone on a pump. Typically inserting the infusion set and actually wearing the pump comes towards the end of the 3 hours. It seems highly unlikely this person would have enough active insulin from the pump available to induce such a low such that the educator could document 2 lows within a 15 minute period.
If she was having this many lows it more likely has something to do with the individual who was telling her how much insulin to take (read MD). All pump companies require a signed (by a provider) settings sheet which is what the educator then helps the patient program in.
Of course Auto Off had nothing to do with causing these lows. It is easy to infer from this article that this woman suffered from an incompetent pump trainer, and perhaps medical team. Of course, it says nothing about how much insulin she had been injecting, or her pump settings. The hypos during the visit could have been caused by a number of things, and it doesn't say how low she acutally got. I have read accounts of women on tudiabetes having very frightening unexplained lows while pregnant. I absolutely agree that she needed more and better support from her medical team. Very likely, switching her to the pump during pregnancy was a bad idea to begin with. That said, we simply don't know enough about the case to draw conclusions about exactly what happened.
Despite all this, she survived in insulin shock for 3 days, and was found with the pump still running. If it had shut off after 12 hours, would she have come to at some point and called for help? This seems to be what the lawsuit had asserted. Would it have prevented at least some of the damage? I assume it would have, by allowing more glucose to the brain.
I'm also curious as to how many of these there are? Occasionally there are reports of kids, etc. which are extremely sad. With smaller bodies and greater variability, I could see the danger there. At the same time, whenever I've googled it, it's not clear exactly how many of these there are? dozens? hundreds? thousands? I can't tell...
I've been thinking about this. It's hard to find reliable data. My estimate uses the JDRF 5% esimate, which many will dispute, and involves plenty of fuzzy math. They claim that the studies from which the draw give numbers between 2-10%. The NIH in the UK also lists 4-6% lifetime mortality from hypoglycemia. 5% x 1,000,000 diagnosed t1 diabetics / 68 year life expectancy = 735 cases of death per year due to hypoglycemia. Of course this number is far from being accurate, but it provides some frame of reference.
Fat stores in the liver will usually save you from dying of a hypo. An exception might be if you were drinking alcohol and the liver is distracted by getting rid of it.
Very low glucose levels can cause cardiac arrhythmia. Given the glucose deprivation of the brain it wouldn't be surprising that it would mess with the nervous system. One blessing is that we are all somewhat different. Having had lows come on suddenly that reduce me to oatmeal it was a sobering thought. I got a CGM and it has been very helpful. It misses my lows A LOT and I will wake up in old fashioned shaky/starving/weak symptoms I know that I'm in my 20s. I keep glucose shots (the little bottle thingy, not the mix and jab) by the bed for those over night issues. I hate having to chew through 4 tablets or more depending upon the low.
A bit of a protein snack before you hit the hey can bring a lot of piece of mind. I'm a huge proponent of CGM technology. I found it very useful when I was doing MDI. If you can get one, I would urge you to run, not walk. My experience has been pretty good. I've had discussion with other members who have had the Dexcom and had lots of bumps in the road. At this point, I can't imagine leaving the house without it. I also sleep a bit easier.
I've also been very fortunate to have my liver release glucose when I got very low and sleep through it. I wake up with a BG of 380 but I'm a little thankful that I get to wake up at all.
Same here SF Pete.. I wake up with wet night clothes ( from the shakes and sweeats accompanied by a a high glucose) when I have been really low at night; say under 35 or so.. Fortunately, it does not happen very often, maybe 2x a year. I usually wake up from my lows before the shakes and sweats come on, say when I am in the 50's high 40's.
I agree that low blood glucose produces the sometimes fatal cardiac arrhythmia. I think that maybe the reported deaths from lows at night may have happened to the type one kids or youth because they have had many, many severe lows and the liver is depleted of glucose. as I said before, I am Like SF Pete: my body does release glucose if I am very low.. But Every type one body doesn't. I do not know why.